Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2008, 11:45 PM CDT for Republic County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2008, 11:45 PM CDT (04:45 UTC)
- Expired
- Apr 25, 2008, 12:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Republic County, KS
The radar
The Grand Island radar (KUEX), 82 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 12:15 AM CDT | TSTM WND GST 60 | 4 N Republic, KS | |
| Apr 25, 12:15 AM CDT | HAIL 1.5 | 5 N Republic, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1577 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 250445
SVRTOP
KSC157-250545-
/O.NEW.KTOP.SV.W.0037.080425T0445Z-080425T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT THU APR 24 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1245 AM CDT
* AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES WEST OF REPUBLIC...OR 30 MILES NORTHWEST OF CONCORDIA...
MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
REPUBLIC...
BELLEVILLE...
MUNDEN...
NARKA...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 4001 9736 3982 9736 3982 9794 3999 9794
4000 9792 4001 9737
TIME...MOT...LOC 0445Z 266DEG 30KT 3992 9799
$$
BOUSTEAD2 follow-up statements
000
WWUS53 KTOP 250505
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT FRI APR 25 2008
KSC157-250545-
/O.CON.KTOP.SV.W.0037.000000T0000Z-080425T0545Z/
REPUBLIC-
1205 AM CDT FRI APR 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN REPUBLIC COUNTY...
AT 1203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR REPUBLIC...OR 27 MILES NORTHWEST OF CONCORDIA...MOVING
EAST AT 28 MPH.
LOCATIONS IMPACTED INCLUDE...
REPUBLIC...BELLEVILLE...MUNDEN AND NARKA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 4001 9736 3982 9736 3982 9794 3999 9794
4000 9792 4001 9737
TIME...MOT...LOC 0505Z 266DEG 24KT 3994 9784
$$
BOUSTEAD000
WWUS53 KTOP 250528
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 AM CDT FRI APR 25 2008
KSC157-250545-
/O.CON.KTOP.SV.W.0037.000000T0000Z-080425T0545Z/
REPUBLIC-
1228 AM CDT FRI APR 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN REPUBLIC COUNTY...
AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF
DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
MUNDEN TO 7 MILES WEST OF BELLEVILLE...OR ALONG A LINE EXTENDING FROM
31 MILES NORTH OF CONCORDIA TO 18 MILES NORTH OF CONCORDIA...MOVING
EAST AT 28 MPH.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...MUNDEN AND NARKA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 4001 9736 3982 9736 3982 9794 3995 9783
4000 9783
TIME...MOT...LOC 0528Z 266DEG 24KT 4002 9757 3982 9774
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:35 PM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, Apr 24, 3:35 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CDT THU APR 24 2008 .DISCUSSION... MAIN FORECAST CONCERN FOR TONIGHT IS SEVERE WEATHER. EARLY AFTN WATER VAPOR IMAGERY INDCS NEXT UPSTRM SHRTWV IS NOW MOVING THROUGH CO AND IS PROGGED TO EMERGE OUT ONTO THE WESTERN HIGH PLAINS THIS EVNG. 18Z SOUNDING FM KTOP INDCS A SIG INCREASE IN THE EML TMPS...BUT ALSO A SIG INCREASE IN H825/850 MB MOISTURE. THUS THE SOUNDING IS NOT STRONGLY CAPPED...BUT WITH A LACK OF LO LVL FORCING AND LARGE-SCALE FORCING FOR SUBSIDENCE ALOFT...THE CAP IS EXPECTED TO HOLD THRU THE EVENING. THUS MAINTAINED A SCHC POP IN THE FAR WEST THIS EVNG AND THEN SPREAD LIKELY POPS AFTER MIDNIGHT ALONG THE KS NEB BORDER WITH LO CHC POPS SOUTH OF INTERSTATE 70. CURRENT THINKING IS STILL THAT THUNDERSTORMS WILL DEVELOP OVER THE TRI STATE REGION OF SW NEB LATE THIS AFTN. SHEAR AND INSTABILITY SHLD ALLOW FOR STORMS TO KEEP GOING THROUGH THE EVNG AS THEY MOV EWD. DEVELOPMENT SHLD BE UPSCALE INTO A FORWARD PROPAGATING MCS AND ENTER OUR NW CWA AT OR AFTER 9 PM. THUS SOME SEVERE WEATHER ACRS THE NORTH TONIGHT STILL LOOKS LIKELY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. WL CONT WITH THE SVR WORDING IN THE NRN CWA WITH THIS THINKING IN MIND. INCREASED GOING LOWS FOR TONIGHT OVER CNTRL AND SOUTHERN CWA WHERE STG SRLY FLOW SHLD CONT THRU THE NIGHT KEEPING TMPS UP. SFC CDFNT SHLD BE MOVING THRU THE ERN CWA ARND 12Z FRI AND CLEAR THE CWA AROUND 18Z. WL CONT WITH A MENTION OF TSRA IN THE MRNG ERN CWA...BUT SHLD SEE A DRIER AFTN WITH MOISTURE AND INSTABILITY GETTING PUSHED EWD. GOOD MIXING EXPECTED TOMORROW BEHIND THE FNT TOMORROW WITH MOST LOCATIONS MIXING TO AT LEAST H85. DECENT CAA BEHIND THE FNT WILL OFF-SET SOME OF GOOD MIXING...BUT DID INCREASE GOING HIGHS OVER THE SRN CWA. BOUSTEAD AS MAIN UPPER LEVEL TROUGH LIFTS OUT ACROSS THE UPPER MS VALLEY AND WINDS BECOME LIGHTER WITH HIGH PRESSURE AND DRY AIR IN PLACE...EXPECT AN UNSEASONABLY COOL NIGHT WITH LOWS IN THE UPPER 30S COMMON. ANOTHER NORTHWEST FLOW WAVE WILL DIG SOUTHEAST ACROSS THE CENTRAL PLAINS ON SATURDAY AND PROVIDE ANOTHER CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS. WITH A COOL START AND AN INCREASE IN CLOUDS THROUGH THE DAY...HIGHS MAY BE LIMITE SOMEWHAT...ESPECIALLY WITH ANY PRECIP THAT DEVELOPS. HAVE THEREFORE LOWERED HIGHS INTO THE LOWER 60S ALONG AND NORTH OF I 70 AND INCREASED POPS IN THE AFTERNOON NORTHWEST AREAS. MODELS ARE QUICKER WITH THE SPEED OF THIS WAVE AND IT EXITS THE CWA EARLY SUNDAY. AS A RESULT TRIMMED POPS SUNDAY TO ONLY THE SOUTHEAST CWA IN THE MORNING. ALSO LOWERED HIGHS SLIGHTLY AS WELL WITH CAA ARRIVING EARLIER IN THE DAY. OTHERWISE A COUPLE MORE UNSEASONABLY COOL NIGHTS IN STORE ACROSS THE CWA SATURDAY NIGHT AND SUNDAY NIGHTS IN NORTHWEST FLOW AND SFC HIGH PRESSURE BUILDING IN ACROSS THE AREA. VEERING UPPER LEVEL FLOW AND LEESIDE CYCLOGENESIS WILL DEVELOP BY TUESDAY INTO WEDNESDAY AND ALLOW FOR TEMPS TUESDAY INTO WEDNESDAY TO WARM BACK INTO THE UPPER 60S TO LOWER 70S. IT WILL ALSO HELP TO INCREASE THE CHANCES FOR SHOWERS/THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF A WARM FRONT NEAR THE AREAS LATE WEDNESDAY INTO THURSDAY. BOTH ECMWF AND GFS ARE SIMILAR WITH THIS SCENARIO. HAVE THEREFORE ADDED POPS INTO THURSDAY. 63 && .AVIATION... MVFR CONDS EXPECTED TO GENERALLY CONT THRU THE NIGHT. AS MIXING CONTS THIS AFTN MAY SEE SOME VFR CONDS FOR A TIME THIS EVNG ESPECIALLY FOR THE MHK TAF SITE...BUT AS LO LVL JET ONCE AGAIN DEVELOPS TONIGHT WLD EXPECT MVFR CONDS TO SET BACK IN AFTER 06Z TONIGHT. CONSIDERED PUTTING IN SOME NON CONVECTIVE LO LVL WIND SHEAR TONIGHT WITH THE LO LVL JET...BUT EVEN AFTER WINDS DIMINISH A LITTLE THIS EVNG...SHLD SEE THE GUSTS ONCE AGAIN PICK UP AFTER MIDNIGHT. DECIDED NOT TO INCLUDE ANY MENTION OF THUNDER IN ANY OF THE TAFS SITES AS BEST COVERAGE IS EXPECTED TO BE NORTH OF THE TERMINALS...BUT THIS WL HAVE TO BE MONITORED THRU LATE EVNG. VFR CONDS ARE THEN EXPECTED TO DEVELOP THRU THE DAY ON FRI AS FNT MOVS TO THE EAST. BOUSTEAD && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 24, 8:19 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 819 PM CDT THU APR 24 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-260130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 819 PM CDT THU APR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE STILL FORECAST TO FORM INTO A CLUSTER AND MOVE EAST ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA. THESE STORMS WILL LIKELY NOT AFFECT NORTH CENTRAL KANSAS UNTIL AROUND MIDNIGHT...THEN MOVING ACROSS NORTHEAST KANSAS THROUGH THE EARLY MORNING HOURS. THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE MOST LIKELY AREA FOR THESE STORMS TO OCCUR WILL BE NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS SHOULD BE EXITING NORTHEAST KANSAS DURING THE MORNING THURSDAY. A COLD FRONT IS EXPECTED TO MOVE ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS SATURDAY AFTERNOON AND EARLY SUNDAY MORNING WHICH WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY STILL BE NEEDED AFTER MIDNIGHT FOR AREAS NORTH OF INTERSTATE 70 AS THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. WOLTERS
In the hours before
Local storm report, Apr 24, 11:02 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL MUNDEN 39.91N 97.54W
04/24/2008 E1.50 INCH REPUBLIC KS EMERGENCY MNGR
WALNUT SIZED HAIL IN THE CITY OF MUNDEN.
&&
EKLocal storm report, Apr 24, 11:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL 8 N MORROWVILLE 39.96N 97.16W
04/24/2008 E0.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
BOUSTEADLocal storm report, Apr 24, 11:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL WNW MUNDEN 39.92N 97.54W
04/24/2008 E1.00 INCH REPUBLIC KS TRAINED SPOTTER
&&
EKLocal storm report, Apr 24, 11:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1112 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 8 N MORROWVILLE 39.96N 97.16W
04/24/2008 E0.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
EKLocal storm report, Apr 24, 11:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 9 N WASHINGTON 39.95N 97.05W
04/24/2008 E0.88 INCH WASHINGTON KS LAW ENFORCEMENT
&&
BOUSTEADLocal storm report, Apr 24, 11:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 8 N MORROWVILLE 39.96N 97.16W
04/24/2008 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 10:51 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 39 min |
| Apr 24, 11:20 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 55 min |
| Apr 25, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 24 min |
| Apr 25, 12:26 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 49 min |
| Apr 25, 12:41 AM CDT | Tornado Warning | TOP | Cloud, Republic | 49 min |
| Apr 25, 12:46 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 59 min |
| Apr 25, 1:18 AM CDT | Flash Flood Warning | TOP | Republic, Washington | 3 hr |
| Apr 25, 1:30 AM CDT | Tornado Warning | TOP | Cloud, Republic, Washington | 30 min |
| Apr 25, 3:43 AM CDT | Wind Advisory | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 6 hr |
| Apr 25, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 40 min |
| Apr 25, 3:02 PM CDT | River Flood Warning | TOP | Marshall | 36 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.